Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 51, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 7, 2005, 4:20 PM MST for Gila County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2005, 4:20 PM MST (23:20 UTC)
- Expired
- Sep 7, 2005, 5:15 PM MST
- In force
- 55 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3734 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 072322 FFWPSR AZC007-080115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 420 PM MST WED SEP 7 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA * UNTIL 615 PM MST * AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME SOUTH CENTRAL GILA COUNTY...OR ABOUT 12 MILES SOUTH OF GLOBE. OF PARTICULAR CONCERN IS STATE ROUTE 77 SOUTH OF GLOBE WHERE RADAR INDICATED OVER 2 INCHES OF RAIN HAS FALLEN WITHIN THE PAST HOUR. MOTORISTS SHOULD WATCH OUT FOR THE POSSIBILITY OF ROCKSLIDES. * THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3315 11092 3311 11071 3329 11064 3332 11090 $$ ESTLE
1 follow-up statement
000 WGUS75 KPSR 080038 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 532 PM MST WED SEP 7 2005 AZC007-080115- GILA AZ- 532 PM MST WED SEP 7 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM MST FOR SOUTH CENTRAL GILA COUNTY... AT 529 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. THESE STORMS WERE SITUATED OVER THE EXTREME SOUTHERN PARTS OF GILA COUNTY WELL TO THE SOUTH OF GLOBE. OF PARTICULAR CONCERN WAS STATE ROUTE 77 SOUTH OF GLOBE WHICH HAS RECEIVED WELL IN EXCESS OF TWO INCHES OF RAIN THIS AFTERNOON. THIS AMOUNT OF WATER WAS LIKELY CAUSING WASHES IN THE AREA TO RUN...AND HAS INCREASED THE POTENTIAL FOR ROCK-SLIDES IN THE AREA. MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION IN THE FLASH FLOOD WARNING AREA...ESPECIALLY ALONG STATE ROUTE 77. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TURN AROUND...DONT DROWN. LAT...LON 3315 11092 3311 11071 3329 11064 3332 11090 $$ ESTLE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:45 PM MST, 35 minutes earlier.
Area forecast discussion, Sep 7, 3:45 PM MST, 35 minutes before
AZZ020>028-CAZ030>033-080600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 345 PM MST WED SEP 07 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A DRY AND STABLE AIRMASS WILL REMAIN OVER SOUTHEAST CALIFORNIA THROUGH THURSDAY...FOR MOSTLY CLEAR SKIES AND ABOVE NORMAL TEMPERATURES. INCREASING MOISTURE OVER PORTIONS OF SOUTHWEST AND SOUTH-CENTRAL ARIZONA TODAY...INCLUDING THE PHOENIX METRO AREA...WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...TONIGHT...AND THURSDAY. ON FRIDAY...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO GREAT BASIN RESULTING IN MORE WIDESPREAD THUNDERSTORM ACTIVITY OVER MAINLY SOUTHWEST AND SOUTH-CENTRAL ARIZONA. DRIER AND COOLER WEATHER WILL SPREAD OVER THE AREA THIS WEEKEND. && .DISCUSSION... FORECAST FOCUS ON CONVECTIVE POTENTIAL AND TEMPERATURE TRENDS OVER THE NEXT SEVERAL DAYS. AS OF 3 PM SATELLITE IMAGERY INDICATED MOSTLY CLEAR SKIES FROM MARICOPA COUNTY WESTWARD...WITH PARTLY CLOUDY SKIES TO THE EAST. LOCAL PHOENIX RADAR INDICATES MOST CONVECTIVE ACTIVITY HAS BEEN CONFINED TO HIGHER TERRAIN...MAINLY OVER SOUTHERN GILA COUNTY. GOES PW IMAGERY CONTINUES TO SHOW A SHARP NORTH TO SOUTH MOISTURE GRADIENT ACROSS THE STATE...WITH THE PHOENIX METRO AREA RIGHT ON THE CUSP BETWEEN THE DEEPER MOISTURE TO THE EAST...AND THE VERY DRY AIR TO THE WEST. SPECIAL 18Z KPSR SOUNDING SHOWED A DRAMATIC INCREASE IN THE LOW LEVEL MOISTURE FROM THE SFC TO ABOUT 4K FEET...WELL CORRELATED TO THE EASTERLY FLOW IN THIS LAYER SEEN EARLIER THIS MORNING. ABOVE 4K FEET...A LAYER OF DRIER AIR WAS STILL PRESENT...AS THE 800MB DEWPOINT WAS A RATHER FEEBLE 1 C. SOUNDING CONTINUED TO SHOW THE PERSISTENT CAPPING LAYER AROUND 500MB. INTERESTING TO NOTE THAT OVER THE LAST HOUR...SFC DEWPOINT AT KPHX HAS DROPPED OFF INTO THE 40S AS THE SFC WINDS HAVE SWITCHED OUT OF THE WEST. IN ADDITION...CURRENT KIWA VAD WIND PROFILE NOW SHOWS THAT THE 850-700MB FLOW HAS SWITCHED OUT OF THE NORTH-NORTHWEST...WITH SOME MIXING OUT OF THAT LOW LEVEL MOISTURE ALSO TAKING PLACE. BOTTOM LINE...FOR THIS EVENING DECIDED TO KEEP SLIGHT CHANCE POPS FROM PHOENIX EAST...WITH HIGHEST PROBABILITY OVER THE HIGHER TERRAIN EAST OF PHOENIX. PRESENCE OF THE UPPER LEVEL CAP...AND DIMINISHING MOISTURE ADVECTION SHOULD KEEP THUNDERSTORMS IN CHECK. WOULD NOT BE SURPRISED TO SEE SOME AREAS OF BLOWING DUST OVER ZONES 28 AND 23 IF SOME TALLER STORMS GET GOING IN SERN AZ...BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN ZONES. BY LATER TONIGHT...GFS/NAM RESUME THE PUSH OF MOISTURE WESTWARD AS THE 850MB FLOW INCREASES AGAIN OUT OF THE E-SE. STRONG MOISTURE CONVERGENCE ALONG THIS AXIS MAY BE ENOUGH TO CREATE ENOUGH LIFT TO INITIATE A FEW SCATTERED SHOWERS OR EVEN AND ISOLATED ELEVATED THUNDERSTORM. FOR THIS REASON...DECIDED TO HOLD ONTO THE SLIGHT CHANCE WORDING THROUGH THE OVERNIGHT HOURS. ON THURSDAY...MODELS NOW INDICATE THAT MOISTURE TRANSPORT WILL LIKELY EXPAND AS FAR WEST AS THE COLORADO RIVER. WITH THIS IN MIND...HAVE DECIDED TO SPREAD SLIGHT CHANCE POPS TO INCLUDE ALL OF MARICOPA COUNTY ON THURSDAY...AND SINGLE DIGITS AS FAR W AS THE COLORADO RIVER. FRIDAY STILL LOOKS TO BE THE MOST ACTIVE CONVECTIVE DAY. ABUNDANT LOW LEVEL MOISTURE COMBINED WITH ADEQUATE SYNOPTIC SCALE LIFT SHOULD PRODUCE A RATHER WIDESPREAD CONVECTIVE EVENT WITH LOCALLY HEAVY RAINFALL POSSIBLE. ADD IN EXPECTED 0-6KM BULK SHEAR VALUES OF 35 TO 50KTS AND SEVERE WEATHER IS A REAL POSSIBILITY. THE DETAILS REGARDING THE ACTUAL MOISTURE AND LIFT STILL NEED TO BE IRONED OUT...SO DID NOT MAKE ANY BIG CHANGES THIS FORECAST PACKAGE. PRIMARY LOW PRESSURE SYSTEM FORECAST TO EJECT TO THE NORTHEAST AWAY FROM THE AREA BY LATE SATURDAY...AS A SECOND BROAD UPPER TROF DEVELOPS OVER THE WESTERN US. STRONG SOUTHWEST FLOW ALOFT SHOULD PUSH THE MOIST AIRMASS EAST AND OUT OF OUR CWA BY SUNDAY. DRIER AND COOLER CONDITIONS WILL THEN PERSIST THROUGH THE MIDDLE OF NEXT WEEK...WITH TEMPS IN THE LOW DESERTS TOPPING OUT IN THE MID 90S. && .AVIATION... DISCUSSION FOR 00Z TAFS. STORM ACTIVITY OVER SOUTHERN GILA COUNTY AND SOUTHEAST PINAL COUNTY AS OF 2245Z IS MOST APT TO AFFECT KIWA WITH GUSTY WINDS BEING MOST LIKELY SCENARIO. KPHX IS LESS LIKELY TO EXPERIENCE STORM EFFECTS. THERE IS APPROXIMATELY A 20 TO 30 PERCENT CHANCE OF A THUNDERSTORM OCCURRING OVER KIWA AND A 10 TO 20 PERCENT CHANCE FOR KPHX. OTHERWISE...CURRENT TAFS FULLY DESCRIBE EXPECTED WEATHER AT YUM...BLH AND IPL. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX FOWLE
Hazardous weather outlook, Sep 7, 10:43 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1043 AM MST WED SEP 7 2005 AZZ022>024-027-028-080100- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1043 AM MST WED SEP 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY INCREASING MOISTURE WILL LEAD TO A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTH CENTRAL ARIZONA THIS EVENING. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE STRONG WINDS TO 50 MPH...BRIEF HEAVY RAINFALL...AND DENSE BLOWING DUST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SUFFICIENT MOISTURE AND INSTABILITY WILL PRODUCE A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS OVER PORTIONS OF SOUTH CENTRAL ARIZONA AGAIN ON THURSDAY. A STRONG LOW PRESSURE SYSTEM FROM THE PACIFIC WILL LEAD TO MORE WIDESPREAD THUNDERSTORM ACTIVITY ON FRIDAY. SOME STORMS ON FRIDAY MAY CONTAIN HEAVY RAINFALL AND ISOLATED SEVERE WEATHER. DRIER WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ021-026-080100- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- 1043 AM MST WED SEP 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA. .DAY ONE...TODAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SUFFICIENT MOISTURE AND INSTABILITY WILL PRODUCE A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS OVER PORTIONS OF SOUTHWEST ARIZONA THURSDAY. A STRONG LOW PRESSURE SYSTEM FROM THE PACIFIC WILL LEAD TO MORE WIDESPREAD THUNDERSTORM ACTIVITY ON FRIDAY. SOME STORMS ON FRIDAY MAY CONTAIN HEAVY RAINFALL AND ISOLATED SEVERE WEATHER. DRIER WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. FOWLE
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.